In mathematics, in particular in algebraic geometry, a complete algebraic variety is an algebraic variety X, such that for any variety Y the projection morphism

X × YY

is a closed map, i.e. maps closed sets onto closed sets.[1] This can be seen as an analogue of compactness in algebraic geometry: a topological space X is compact if and only if the above projection map is closed with respect to topological products.

The image of a complete variety is closed and is a complete variety. A closed subvariety of a complete variety is complete.

A complex variety is complete if and only if it is compact as a complex-analytic variety.

The most common example of a complete variety is a projective variety, but there do exist complete non-projective varieties in dimensions 2 and higher. The first examples of non-projective complete varieties were given by Masayoshi Nagata[2] and Heisuke Hironaka.[citation needed] An affine space of positive dimension is not complete.

The morphism taking a complete variety to a point is a proper morphism, in the sense of scheme theory. An intuitive justification of 'complete', in the sense of 'no missing points', can be given on the basis of the valuative criterion of properness, which goes back to Claude Chevalley.

See alsoEdit

NotesEdit

  1. ^ Here the product variety X × Y does not carry the product topology, in general; the Zariski topology on it will have more closed sets (except in very simple cases).
  2. ^ Existence theorems for nonprojective complete algebraic varieties, Illinois J. Math. 2 (1958) 490–498.

ReferencesEdit

  • Section II.4 of Hartshorne, Robin (1977), Algebraic Geometry, Graduate Texts in Mathematics, 52, New York: Springer-Verlag, ISBN 978-0-387-90244-9, MR 0463157
  • Chapter 7 of Milne, James S. (2009), Algebraic geometry, v. 5.20, retrieved 2010-08-04
  • Section I.9 of Mumford, David (1999), The red book of varieties and schemes, Lecture Notes in Mathematics, 1358 (Second, expanded ed.), Springer-Verlag, doi:10.1007/b62130, ISBN 978-3-540-63293-1